Arizona, 2012Heavy Rain in Arizona, July 4, 2012
July 4, 2012 · NWS PSR · 4 events in 2 counties and zones
A very wet and rather unstable airmass was in place across southern Arizona on the 4th of July. A weather disturbance moving into southern Arizona from Mexico led to scattered showers and thunderstorms across portions of south central Arizona during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very wet and rather unstable airmass was in place across southern Arizona on the 4th of July. A weather disturbance moving into southern Arizona from Mexico led to scattered showers and thunderstorms across portions of south central Arizona during the morning hours. A cluster of thunderstorms over western Pinal county led to locally heavy rainfall in the area around Casa Grande; 3 hourly rainfall totals in excess of 1.5 inches were observed. This led to urban flooding, especially in the community of Arizona City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 4, 5:08 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 4, 5:08 AM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
508 AM MST WED JUL 4 2012
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
MOISTURE WILL CONTINUE TO SURGE NORTH INTO THE REGION TODAY AHEAD OF
AN UPPER LEVEL DISTURBANCE. INCREASING HUMIDITY VALUES...EXTENSIVE
CLOUD COVER...AND SCATTERED SHOWERS WILL LIMIT HIGH TEMPERATURES
TODAY IN THE 90S. MOISTURE BEGINS TO THIN AND PUSHES EAST DURING THE
LATTER HALF OF THE WEEK...LEADING TO REDUCED STORM CHANCES AND
INCREASING TEMPERATURES. THUNDERSTORM CHANCES MAY BEGIN TO RAMP UP
ONCE AGAIN OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
THE INVERTED TROUGH AND ASSOCIATED VORTICITY CENTER CONTINUED TO
WORK NORTH THROUGH THE CENTRAL GULF OF CALIFORNIA PULLING
OBJECTIVELY ANALYZED +10C TO +15C H8 DEWPOINTS INTO FAR SOUTHERN
ARIZONA. CORRESPONDING SATURATION THROUGH A DEEP LAYER WAS EVIDENT
ON THE 00Z KTWC SOUNDING WITH +7C H7 DEWPOINTS AND PWATS APPROACHING
1.50 INCHES. AN INTERESTING DRY COUNTERPART CIRCULATION WAS CLEARLY
SEEN ON MORNING WV IMAGERY OFF THE SOUTHERN CALIFORNIA COAST...WHICH
WAS HELPING CREATE MORE JET STREAM LEVEL CONVERGENCE OVER MUCH OF
CNTRL/WRN ARIZONA...RELEGATING THE BEST DIFLUENT FLOW ALOFT OVER SRN
NEW MEXICO/FAR SERN ARIZONA. THUS...CONVECTIVE ELEMENTS HAVE
STRUGGLED TO MAINTAIN CONTINUITY PROPAGATING NORTH AND WEST LAST
EVENING AND EARLY OVERNIGHT.
BOTH OPERATIONAL AND EXPERIMENTAL HIGH RESOLUTION MODELS DEPICT A
RAPID UPSWING IN DEEP LAYER UVV WITH UPPER LEVEL DIVERGENCE AND
MIDLEVEL VORTICITY ADVECTION SHIFTING NORTHWEST AHEAD OF THE
AFOREMENTIONED INVERTED TROUGH AND AHEAD OF A SUBTLE EMBEDDED JET
STREAK. EVEN SREF MEANS AND PROBABILITIES UNQUESTIONABLY ARGUE FOR
UNSEASONABLY HIGH POPS DURING THE LATE MORNING/EARLY AFTERNOON TIME
FRAME. KEPT THE FORECAST IN A SCT TO LIKELY WORDING...THOUGH ONE
COULD ARGUE BASED ON ENSEMBLE PROBABILITIES THAT A CATEGORICAL
MENTION MAY BE JUSTIFIED. WILL MONITOR RADAR/SATELLITE TRENDS
THROUGH THE REMAINDER OF THE MORNING ASSESSING ANY NECESSARY
ADJUSTMENTS.
BUFR FORECAST SOUNDINGS ARE IN GOOD AGREEMENT OF A VERY MOIST
ATMOSPHERE ADVECTING THROUGH THE REGION (SANS PARTS OF SOUTHEAST
CALIFORNIA) WITH PWATS PEAKING IN A 1.75 TO 2.00 INCH RANGE. ONE
RESULT OF THIS OCCURRENCE WILL BE VERY MEAGER LAPSE RATES (H5-H7 AOB
6.5 C/KM) AND LIMITED OVERALL INSTABILITY (MUCAPES BELOW 750 J/KG)
SUCH THAT ONLY EMBEDDED AND TRANSIENT CONVECTIVE ELEMENTS WOULD BE
EXPECTED. HOWEVER...WITH FREEZING LEVELS ABOVE 15K FT AND A LARGE
PORTION OF THE SATURATED CLOUD LAYER IN A 5K-15K RANGE...WARM RAIN
PROCESSES MAY PREVAIL...AND EVEN LOWER REFLECTIVITY STRUCTURES MAY
BECOME EFFECTIVE RAIN PRODUCERS. GIVEN HIGH FLASH FLOOD GUIDANCE
VALUES AND PROBABILITY OF PROGRESSIVE ECHOES...DO NOT FORESEE
WIDESPREAD HYDROLOGIC PROBLEMS THOUGH LOCALIZED HEAVIER RAINFALL MAY
BE POSSIBLE.
WITH EXTENSIVE CLOUD COVER AND THE GREATEST CHANCE FOR SHOWERS
DURING THE LATE MORNING/EARLY AFTERNOON...HAVE KEPT HIGH
TEMPERATURES IN THE WELL BELOW NORMAL RANGE (GENERALLY LOW 90S TO
NEAR 100 DEGREES). IN FACT...SHOULD THE FORECAST 94 DEGREES FORECAST
FOR PHOENIX SKY HARBOR COME TO FRUITION...THIS WILL BE THE FIRST
SUB-100 DEGREE JULY 4TH SINCE 1986 AND ONLY SLIGHTLY WARMER THAN THE
ALL TIME COOLEST JULY 4TH ON RECORD (90 DEGREES IN 1912). IN
ADDITION...THERE IS ALSO SOME FAVORABLE NEWS FROM MODELS REGARDING
PRECIPITATION TIMING WHERE THE VAST MAJORITY OF DATA INDICATES MOST
IF NOT ALL RAINFALL WILL HAVE MOVED NORTH AND EAST OF THE AREA BY
SUNSET AND THE BULK OF THE HOLIDAY FESTIVITIES.
FLOW ALOFT RAPIDLY BECOMES LESS SUPPORTIVE FOR ORGANIZED
THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY WITH CONFLUENT JET STREAM
FLOW. BOUNDARY LAYER FLOW ALSO BECOMES MORE WESTERLY WITH A GRADUAL
DECLINE IN OVERALL MOISTURE CONTENT. HAVE FURTHER TRIMMED AWAY AT
POPS THROUGH THE END OF THE WEEK...PRIMARILY FOCUSING THE BETTER
CHANCES ACROSS THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX
AREA. CORRESPONDINGLY...HAVE ALSO EDGED TEMPERATURES SLIGHTLY
HIGHER HEADING INTO THE WEEKEND. MODELS HAVE BEEN FAIRLY CONSISTENT
IN SHOWING ANOTHER INVERTED TROUGH/EASTWARD MOVING WAVE PROPAGATING
TOWARDS NORTHWEST MEXICO THROUGH THE END OF THE WEEKEND AND EARLY
NEXT WEEK. HOWEVER...THERE IS STILL SUBSTANTIAL UNCERTAINTY
REGARDING THE AMOUNT OF ATTENDANT MOISTURE AND LIFT THAT WILL
ACCOMPANY THIS WAVE...AND HAVE KEPT SOME SLIGHT CHANCE POPS
(SOMEWHAT HIGHER THAN CLIMATOLOGY) ADVERTISED IN THIS FORECAST.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...
SCATTERED SHOWERS WILL INCREASE THROUGHOUT THE MORNING...BECOMING
PERSISTENT BY MID MORNING. A FEW RUMBLES OF THUNDER MAY BE
POSSIBLE...BUT IN GENERAL THE THUNDERSTORM THREAT WILL REMAIN LOW AT
LEAST THROUGH NOON. BY EARLY AFTERNOON...THE THUNDER THREAT COULD
INCREASE...BUT COVERAGE OF SHOWERS WILL BEGIN TO DECREASE. WINDS ARE
EXPECTED TO REMAIN FAIRLY LIGHT AND OUT OF THE SOUTHWEST...BUT
THERE REMAINS AN OUTSIDE CHANCE OF SOME GUSTY WINDS UP TO 30 KNOTS
WITH ANY THUNDERSTORMS THAT DEVELOP. CEILINGS WILL GENERALLY REMAIN
AROUND 8K FEET THROUGH THE AFTERNOON...BUT COULD BRIEFLY DROP TO
NEAR 5K FEET IF SHOWERS BECOME MORE PROLONGED AND IF RAIN IS HEAVY
ENOUGH. RAIN CHANCES WILL DRAMATICALLY DECREASE BY EVENING...WITH
CLOUDS GRADUALLY DECREASING.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
ONGOING SCATTERED SHOWERS WILL MAINLY AFFECT KBLH THROUGH MID
MORNING...WITH WIDELY ISOLATED SHOWERS POSSIBLY AFFECTING KIPL.
CEILINGS OF 8-10K FEET CAN BE EXPECTED UP TO AROUND NOON...THEN
SKIES WILL GRADUALLY CLEAR OUT. SOUTHERLY WINDS WILL INCREASE BY
AFTERNOON WITH GUSTS TO AROUND 20 KTS LIKELY AT KBLH...BEFORE WINDS
BECOME GENERALLY LIGHT BY EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
STRONG RIDGING ALOFT OVER ARIZONA IS EXPECTED TO KEEP THE MAJORITY
OF THUNDERSTORM ACTIVITY OFF TO THE EAST ON FRIDAY AND
SATURDAY...OVER EXTREME EASTERN ARIZONA AND NEW MEXICO. INCREASING
EASTERLY FLOW IS THEN EXPECTED TO BRING DEEPER MOISTURE AND
INCREASING CHANCES FOR THUNDERSTORMS ACROSS THE REGION FROM SUNDAY
ONWARD INTO TUESDAY. ANY STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING AND BRIEF GUSTY WINDS. FAIR
TO GOOD OVERNIGHT HUMIDITY RECOVERIES ON FRIDAY AND SATURDAY WILL
IMPROVE TO GOOD ACROSS ALL AREAS FROM SUNDAY ONWARD INTO TUESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MO
AVIATION...KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Jul 4, 4:56 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
456 AM MST WED JUL 4 2012
AZZ022-023-027-028-051200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
456 AM MST WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY THROUGH THE EARLY TO
MID AFTERNOON. OCCASIONAL LIGHTNING...LOCALLY HEAVY RAINFALL...AND A
FEW HIGHER WIND GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY...THOUGH MOST
ACTIVITY WILL STAY NORTH AND EAST OF THE PHOENIX AREA. SOMEWHAT
BETTER THUNDERSTORM CHANCES WILL EXIST SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
AZZ024-051200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
456 AM MST WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY THROUGH THE MID
AFTERNOON. OCCASIONAL LIGHTNING...LOCALLY HEAVY RAINFALL...AND A FEW
HIGHER WIND GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL BE SLIGHTLY LESS THURSDAY AND FRIDAY BUT
BECOME MORE PREVALENT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
AZZ021-026-051200-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
456 AM MST WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH
THE MID AFTERNOON. OCCASIONAL LIGHTNING...LOCALLY HEAVY
RAINFALL...AND A FEW HIGHER WIND GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL RETURN FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
AZZ020-025-CAZ030>033-051200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
456 AM MST WED JUL 4 2012 /456 AM PDT WED JUL 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY THROUGH THE EARLY AFTERNOON.
OCCASIONAL LIGHTNING...LOCALLY HEAVY RAINFALL...AND A FEW HIGHER WIND
GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Rain, Pinal
- When
- July 4, 8:30 AM MST to 11:30 AM MST
- Where
- Pinal County, 3.57 mi SE of Arizona City
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -111.670
A cluster of thunderstorms developed in the area from Casa Grande southeast to Arizona City; the storms produced locally heavy rainfall during the late morning hours on July 4th. Radar estimates, as well as surrounding rain gage reports, suggested that three hourly totals between one and two inches occurred in the community of Arizona City between 9 am and noon. A weather report received via CoCoRaHS indicated 1.05 inches of rain fell in Arizona City, as of 9 am. Pinal county law enforcement reported road closures in Arizona City due to heavy rainfall. According to a local news report, a number of residents of Arizona City experienced significant urban flooding during the morning due to the heavy rains; water up to a foot deep flooded their subdivisions and flowed into their homes, causing water damage to the first floor as well as their patios/pavers. Insufficent drainage allowed the locally heavy rains to quickly pond up across the lower elevations of Arizona City, and the water levels remained high through the afternoon hours.
Heavy Rain, Pinal
- When
- July 4, 9:00 AM MST to 11:30 AM MST
- Where
- Pinal County, 1.35 mi ENE of Stanfield
- Reported by
- Mesonet
- Coordinates
- 32.880, -111.950
According to the Santa Rosa @ SR 84 Maricopa County Flood Control District gage, 1.54 inches of rainfall were observed a in 3 hour period ending at 11:30 AM on the 4th of July. Similar values were observed at a nearby gage to the east, Santa Cruz @ SR 84. Both gages were located along State Route 84, between the communities of Stanfield and Casa Grande. The heavy rainfall caused the Santa Rosa wash to run heavily. Water ponding on State Route 84 caused the temporary closure of the road during the late morning and early afternoon hours. No accidents were reported on SR 84. The heavy rain was produced by a cluster of thunderstorms that developed ahead of a weather disturbance approaching from northwest Mexico.
Heavy Rain, Pinal
- When
- July 4, 9:00 AM MST to 11:30 AM MST
- Where
- Pinal County, 0.9 mi NE of Casa Grande to 1.11 mi NW of Lirim
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.890, -111.740
Scattered to numerous showers, and isolated thunderstorms, developed across south central Arizona during the morning hours on July 4th, and they produced locally heavy rain which affected the communities of Casa Grande and Maricopa. Based on radar estimates and surrounding rain gage reports, rainfall in excess of one inch fell within a 3 hour period ending by 11:30 am. At 9:30 am, the Casa Grande Fire Department/Rescue reported local street flooding in Casa Grande with water 3-4 inches deep over area roads. Local media reported road closures from Murphy Road to White and Parker Road along the West Maricopa-Casa Grande Highway southeast of Maricopa, due to the locally heavy rainfall.
Heavy Rain, Maricopa
- When
- July 4, 11:15 AM MST to 12:30 PM MST
- Where
- Maricopa County, 1.73 mi E of Waddell
- Reported by
- Trained Spotter
- Coordinates
- 33.621, -112.400
Scattered showers and thunderstorms containing locally heavy rainfall developed across south central Arizona during the morning hours on July 4th, and they affected the greater Phoenix area. A trained weather spotter in Surprise, near the intersection of Greenway and Reems roads, indicated that approximately 1.5 inches of rain fell between 1115 am and 1230 pm. Nearly three quarters of an inch fell in 45 minutes, and the heavy rain flooded their yard.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Flash Flood and Hail in North Dakota, July 4, 2012$145,000 · 65 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381207, 381205, 381213, 386006.